Myths of the Contraceptive Pill


Combined Contraceptive Pill »

Over the years since the pill was first introduced, there have been a number of issues surrounding its side effects. Some people claim that the pill causes weight gain and some say that it affects your ability to have a baby in the future. A lot of research has been undertaken to investigate these claims and see if there are any significant results that makes these claims valid. But what is the truth?

Weight gain

If you asked a number of women about the side effects of the pill, many would say doesn’t it make you put on weight? This is because a few years ago, claims were made that taking the contraceptive pill caused weight gain. However, no research has found a significant weight increase that is connected to taking the contraceptive pill.  Your weight will be monitored at the doctors during the time you are on the pill but this is not due to the pill increasing your weight itself but because if you go over a certain body mass index, your risk of complications increases.

Sometimes the weight gain is due to fluid retention as the pill can make you feel bloated. This is not the pill causing you to gain weight but rather that you are more bloated than normal. Also, some people put on weight due to the mood changes that the pill causes. For a number of women, the mood changes makes them comfort eat which explains the weight increase. The weight may also be due to alcohol, lack or exercise or in general a poor diet.

Infertility

Although the pill is highly effective at preventing pregnancy, it will not make you infertile. Once you stop taking the pill, your chances of becoming pregnant have not changed since before you started this form of contraception. It may take a few months to become pregnant as your cycle returns to normal but you should not be affected in the long run.


« Risks of the Contraceptive Pill How do I get the Contraceptive Pill? »